The most severe manifestations of poisoning with non-sedating antihistamines are ECG abnormalities and arrhythmias. The incidence with which these occur is unknown. Minor symptoms, sedation and other central effects are uncommon and can not be used to determine whether patients are at risk of arrhythmias (c.f. sedating antihistamines).
Non-sedating antihistamines as a group block H1 peripheral receptors. In contrast to the traditional antihistamines they have little anticholinergic or central effects in therapeutic doses. The severe manifestations of non-sedating antihistamine poisoning are due to cardiac effects which are presumed to be due to blockade of voltage-gated sodium or potassium channels.
Non-sedating antihistamines are given as prodrugs. These lipid soluble prodrugs are converted in first pass metabolism in the liver to water soluble active metabolites. The water solubility of these drugs limits the distribution of these drugs into the central nervous system and the active metabolites are either renally excreted or further metabolised in the liver. The half-lives of these active metabolites is generally a little bit longer than those of sedating antihistamines (up to 24 hours).
Sedation or CNS excitation are uncommonly seen.
Seizures have been reported with a few of these drugs. Seizures would be expected to occur in association with other CNS signs, such as sedation and delirium. Seizures themselves are associated with an increased mortality. The acidosis produced by the seizures may cause a subsequent further small increase in the free drug concentrations by reducing protein binding. The increased concentrations may then lead to cardiac arrhythmias. In addition, and more significantly, acidosis affects the partitioning of basic drugs between the cell membrane and the Na+ channel binding site and increases Na+ channel blockade.
The anticholinergic effects are not seen significantly with non-sedating antihistamines.
Theoretically non-sedating antihistamines could cause direct myocardial depression. However, in practice, the hypotension usually relates to relative volume depletion and will respond rapidly to . The use of inotropes, in particular those with alpha agonist effects, is not advisable. These prolong the effective refractory period (as do antihistamines) and thus may be proarrhythmic.
QRS and QT prolongation have been reported. QT prolongation has been reported more frequently than QRS prolongation.
Significant arrhythmias have been reported with non-sedating antihistamine overdose and include ventricular bigeminy, ventricular tachycardia, heart block and torsades de pointes. The incidence of these is unknown as no large series of non-sedating antihistamine poisonings has been reported. Case reports of this complication are particularly common for astemizole and terfenadine. Patients with QRS and QT prolongation should be monitored until these changes resolve.
The following investigations are usually performed
Electrolytes are normally assessed but are rarely of much assistance with the exception of patients who are on other medications that may cause electrolyte abnormalities which increase the risk of arrhythmia.
An ECG should be performed on admission and also at 6 hours after the self poisoning. The ECG is probably the most accurate predictor of toxicity for non-sedating antihistamine poisonings, based on the case reports and the similarity to TCA poisonings. Patients with abnormal ECGs require further monitoring.
These are unhelpful for management.
The diagnosis of non-sedating antihistamine poisoning is likely in patients with abnormal ECGs (i.e. QT prolongation and torsade de pointes), but who have little preceding impairment of consciousness. Other drugs that often lead to ECG changes without sedation are … and antimalarials (and quinine-like drugs).
The majority of complications occur within the first six hours. An alert patient with a normal ECG six hours after overdose who has had gastrointestinal decontamination is extremely unlikely to develop major complications.
If patients are alert and co-operative and presents within 1-2 hours, may be administered orally without prior lavage.
It is often very difficult to distinguish whether the patient is having a supraventricular arrhythmia with aberrant conduction or primary ventricular tachycardia. Most arrhythmias, especially if they are associated with low output are treated in a standard cardiac arrest protocol manner. The main difference is the expected benefit from early and large doses of NaHCO3 and a possible benefit from . All other treatments are of questionable efficacy and safety and therefore controversial.
Treatment with to a pH of 7.5 using sodium bicarbonate (to alter both pH and sodium) or hyperventilation may be effective for non-sedating antihistamine induced arrhythmias, extrapolating from … Initial treatment is normally with sufficient IV NaHCO3 to produce a pH of 7.5 to 7.55. Following the rapid correction of pH to 7.5 by IV NaHCO3, the patient is usually maintained at this pH by mild hyperventilation. Alkalosis may affects the partitioning of non-sedating antihistamines between the cell membrane and the Na+ channel binding site and decrease Na+ channel blockade.
Further drug treatment of arrhythmias
All drugs are contraindicated and lignocaine and phenytoin … , while they may be used with caution, they may still exacerbate Na+ channel blockade and potentially exacerbate arrhythmias (e.g. convert VT into asystole). Magnesium is normally the drug of choice for treating torsade de pointes and is used for refractory arrhythmias in other settings. However, as it is a calcium channel blocker, it may cause hypotension and heart block. Second or third degree heart block should be treated with bicarbonate and isoprenaline followed by a pacemaker.
This usually responds to volume expansion and pH correction. Refractory hypotension may require drugs with alpha agonist properties (e.g. adrenaline & noradrenaline) but these should be used cautiously, if at all, in this setting as they may precipitate ventricular tachycardia.
Repeated doses of activated charcoal are unlikely to significantly increase the clearance of these drugs. The excretion of some of these drugs may be increased in an acidic urine. However as acidosis would be expected to increase the cardiac toxicity, acid diuresis is contraindicated. Haemoperfusion is of no benefit.
Patients are medically fit for discharge if they have no symptoms or signs of toxicity and a normal ECG six hours following the overdose (especially if they have passed a charcoal stool). Patients who still have an isolated tachycardia generally should be kept in hospital and observed. As the usual cause is volume depletion to ensure adequate volume replacement should be given. Patients with a QRS complex of greater than 100 milliseconds or a QT interval greater than 450 milliseconds should be monitored until this has returned to normal.
Hoppu K. Tikanoja T. Tapanainen P. Remes M. Saarenpaa-Heikkila O. Kouvalainen K. Accidental astemizole overdose in young children. Lancet 1991;338(8766):538-40.
Wiley JF. Gelber ML. Henretig FM. Wiley CC. Sandhu S. Loiselle J. Cardiotoxic effects of astemizole overdose in children. Journal of Pediatrics 1992;120(5):799-802.Davies AJ, Harindra V, McEwan A, Ghose RR.Cardiotoxic effect with convulsions in terfenadine overdose.BMJ. 1989 Feb 4;298(6669):325.
Simons FE, Kesselman MS, Giddins NG, Pelech AN, Simons KJ.Astemizole-induced torsade de pointes.Lancet. 1988 Sep 10;2(8611):624.
Loebstein R, Lalkin A, Addis A, Costa A, Lalkin I, Bonati M, Koren G.Pregnancy outcome after gestational exposure to terfenadine: A multicenter, prospective controlled study.J Allergy Clin Immunol. 1999 Nov;104(5):953-6.